Rapid Administration of High-Dose Human Antibody Fab Fragments to Dogs: Pharmacokinetics and Toxicity. Keyler, D. E., Salerno, D. M., Murakami, M. M., Ruth, G., and Pentel, P. R. (1991). Fundam. Appl Toxicol 17, 83-91. The treatment of drug overdose with drug-specific antibody fragments may require very high antibody doses. To address the feasibility of this therapy, we studied the pharmacokinetics and toxicity of high-dose human nonspecific Fab fragments in beagles. Three dogs received 5.3 g/kg Fab iv over 1 hr. Because nephrotoxicity was observed, three subsequent dogs received 3.2 g/kg. The fraction of the Fab dose excreted in urine (10 ± 6%%) was lower than reported values for either high or low doses of Fab in other species. The terminal serum elimination half-life (42 hr for the higher and 48 hr for the lower dose) was also longer than reported values for other species, due to lower renal and nonrenal Fab clearance. Fab administration was tolerated without adverse hemodynamic effects. One of three dogs at each dose developed transient oliguria. All dogs developed a transient but marked increase in the serum creatinine concentration. At 2 weeks creatinine clearance had returned to normal. Urinary protein and albumin excretion at 2 weeks were within the normal range for dogs but were increased over their baseline values. The histology of all organs was normal at 3 weeks by light microscopy, and renal histology by electron microscopy was also normal. The mechanism of Fab nephrotoxicity, not observed previously with high-dose Fab in rats or lower doses of Fab in other species including dogs, is not clear. These data suggest that further study of the potential toxicity of high-dose Fab, and its reversibility, is needed to assess the feasibility of treating drug overdose with this antibody fragment The long terminal half-life of high-dose Fab in the dog and its low renal clearance contrast with values observed with lower doses of Fab in other species but would not be expected to preclude the use of high-dose Fab for drug overdose.